Hail, Deaf Smith
- When
- May 28, 2:26 PM CST to 2:30 PM CST
- Where
- Deaf Smith County, 5.67 mi W of Hereford to 1.49 mi NNW of Hereford
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 34.820, -102.500
75 . Storms first started to get going with a line that formed from Deaf Smith County down through West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the afternoon of the 28th a serious of severe thunderstorms produced strong wind gusts and hail upwards of 2.75 . Storms first started to get going with a line that formed from Deaf Smith County down through West Texas. The northern most storms in Deaf Smith County produced hail upwards of 2 in diameter and quickly moved north and northeast producing wind gusts upwards of 67 mph. As this was going on there was a tornadic supercell in northeastern NM that was moving southeast towards the far northwestern TX Panhandle. This supercell entered the TX Panhandle going into the early evening hours where it produced baseball size hail just south of Texline, TX. The only recorded tornado was west of Clayton before this cell reached the TX Panhandle. The storms from the south eventually merged with the supercell with a complex forming and eventually moving east where it produced a wind gust of 59 mph at the Guymon airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 28, 11:34 AM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1234 PM CDT Tue May 28 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Wednesday night) Issued at 1232 PM CDT Tue May 28 2024 Multiple outflow boundaries are apparent via multiple means which resulted from last night's MCS and this morning's elevated convection. Much of the area is seeing either no clouds (western Panhandles) or partly cloudy skies, but there are pockets of mostly cloudy skies. Nonetheless, dew points are in the 50s to low 60s across much of the area with temperatures already climbing into the 80s as of 12 PM. The quality of low-level moisture may wane some as diurnal mixing occurs, but MLCAPE values between 1500-2500 J/kg should be achievable by mid to late afternoon. By then, the westward moving outflow should be over or just west of Amarillo as a dryline pushes east into the southwestern TX Panhandle, and the cap should be sufficiently eroded for thunderstorms to develop. Forecast wind profiles are favorable for the development of supercells (effective shear 40-50 kts, 180 degree turning of the winds from surface to 500mb). However, weak low-level shear is expected this afternoon which creates a straight hodograph, suggesting splitting supercells would be favored. Given the moderately unstable environment, steep lapse rates, and decent shear within the hail growth zone, hail up to Tennis Balls (2.50") will be possible. Given the steep lapse rates below mid-level moisture which increasingly becomes drier and warmer toward the surface, damaging winds will also be possible, with some wind gusts between 70-80 mph possible. The tornado threat is certainly mitigated by the previously mentioned weak low-level winds, but can't rule out a tornado with any right-moving supercell that can latch onto a boundary. However, current thinking is that any right-moving supercell would move out of the CWA given its motion and the currently favored area of convective initiation (southwest TX Panhandle). A secondary round of strong to severe thunderstorms may begin in the late afternoon hours. A shortwave trough will approach the northwestern combined Panhandles, developing thunderstorms in southeastern Colorado. These thunderstorms may be discrete/semi- discrete initially but grow upscale once they move into the northwestern combined Panhandles. These storms should also strengthen owing to moving into greater instability. Here, very large hail and damaging winds may be the initial threat but as the storms grow upscale, damaging winds should become the primary threat with large hail just below it. Can't rule out a 70-80 mph wind gust early on in the MCS's life. The strong to severe thunderstorm threat should wane past around 9-10 PM, but can't rule out an additional strong to severe thunderstorm before Midnight. Isolated areas of flash flooding may be possible in urban areas, or with any slow right-moving supercell, given the very moist environment. Vanden Bosch && .LONG TERM ... (Tomorrow through next Monday) Issued at 1232 PM CDT Tue May 28 2024 A temporary break in the activity going into the day on Wednesday for most areas as a small amplitude ridge moves over the Panhandles. Later Wednesday night, a disturbance moving over the central Rockies may provide a chance for some showers and thunderstorms, but this would favor the far northern combined Panhandles. Going into Thursday, our next chance for more widespread strong to severe thunderstorms return. Will have to watch observational trends closely, including cloud cover, LL moisture return, etc. Overall setup appears to have a dryline setting up near the TX/NM stateline with a good easterly sfc flow. Latest data indicate with this that the dryline to help initiate thunderstorm chances should first start in the western Panhandles before moving east throughout the afternoon hours. The environment at this time should support a high CAPE and relatively low shear environment, which would favor severe weather parameters being large hail and damaging winds as the primary threats. Boundary convergence may enhance low level winds for a tornado threat as well. With PWAT values nearing the 99th percentile, and not a strong of steering flow, training and/or back building thunderstorms with heavy rainfall rates may also cause localized flooding. We will also be watching a cold front moving south the second half of Thursday which can also be a local catalyst of lift for thunderstorm development as well. Thunderstorm chances continue Friday into the weekend as the main southern CONUS synoptic pattern remains in place. Exact timing and ingredients for how strong thunderstorm may get will be determined as we get closer with time as more data is available. Temperatures on Friday will be below average, but for the remainder of the forecast period, temperatures will be above average. Meccariello && .AVIATION... (18Z TAFS) Issued at 1217 PM CDT Tue May 28 2024 The main forecast issue for the next 24 hours will be the potential for thunderstorms at all TAF sites later this afternoon into this evening. These thunderstorms may produce large hail and strong downdrafts with erratic winds at the surface. Have attempted to time the storms based on latest forecasts, but better clarity should exist once storms develop. Amendments will likely be needed. Otherwise, MVFR ceilings are possible later tonight into early tomorrow morning. Vanden Bosch && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 58 78 61 85 / 50 30 50 40 Beaver OK 58 80 60 85 / 60 30 50 60 Boise City OK 54 79 58 85 / 70 40 40 50 Borger TX 60 84 63 88 / 50 30 50 50 Boys Ranch TX 58 84 62 91 / 50 40 50 40 Canyon TX 56 79 60 87 / 40 30 40 30 Clarendon TX 58 76 60 80 / 50 40 50 50 Dalhart TX 54 81 58 86 / 60 40 40 40 Guymon OK 56 80 59 85 / 70 30 50 50 Hereford TX 57 82 61 91 / 40 30 40 30 Lipscomb TX 59 79 62 82 / 60 40 50 60 Pampa TX 58 78 61 82 / 50 30 50 50 Shamrock TX 59 79 61 80 / 50 40 50 60 Wellington TX 60 79 62 80 / 50 40 50 60 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...52 LONG TERM....29 AVIATION...52
Hazardous Weather Outlook National Weather Service Amarillo TX 1240 PM CDT Tue May 28 2024 OKZ001>003-TXZ001>020-317-291100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1240 PM CDT Tue May 28 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms will be possible this afternoon and evening, with large hail and damaging winds the primary hazards. Localized flash flooding from very heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across the Panhandles Tuesday through Sunday. Strong to severe storms will be possible again on Thursday with all hazards possible. Localized flash flooding from very heavy rainfall will continue to be a threat with thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
Special Weather Statement
National Weather Service Amarillo TX
934 AM CDT Tue May 28 2024
OKZ003-281500-
Beaver OK-
934 AM CDT Tue May 28 2024
...STRONG THUNDERSTORMS WILL IMPACT BEAVER COUNTY THROUGH 1000 AM
CDT...
At 933 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Knowles to 7 miles south of
Gate to 3 miles southwest of Slapout. Movement was east at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Beaver, Forgan, Gate, Knowles, Elmwood, Mocane, and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10000 3650 10053 3673 10057 3700 10067
3700 10000
TIME...MOT...LOC 1433Z 254DEG 16KT 3690 10031 3675 10008 3658 10015
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Vanden BoschSpecial Weather Statement National Weather Service Amarillo TX 1053 AM CDT Tue May 28 2024 OKZ003-281630- Beaver OK- 1053 AM CDT Tue May 28 2024 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BEAVER COUNTY THROUGH 1130 AM CDT... At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Gate, or 13 miles west of Laverne, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of east central Beaver County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3673 10023 3685 10020 3683 10000 3663 10000 TIME...MOT...LOC 1553Z 281DEG 25KT 3677 10013 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Vanden Bosch
Special Weather Statement National Weather Service Amarillo TX 309 PM CDT Tue May 28 2024 TXZ016-282045- Deaf Smith TX- 309 PM CDT Tue May 28 2024 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN DEAF SMITH COUNTY THROUGH 345 PM CDT... At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Simms, or 11 miles northwest of Hereford, moving northeast at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Hereford. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. && LAT...LON 3478 10259 3493 10271 3518 10242 3490 10220 TIME...MOT...LOC 2009Z 236DEG 19KT 3490 10258 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Vanden Bosch
The Amarillo radar (KAMA), 85 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter to golfball size hail fell to the west of Adrian. A house was hit with dime to quarter size hail, but the worst part of the storm stayed just west of its location.
This severe gust was associated with downburst from the storm's anvil cloud ahead of the main storm. Peak wind gust lasted for several minutes.
Hail up to golfball size fell near Hartley.
Hail of tennis ball size broke the windows out of a work truck.
Hail ranging from quarter to baseball size fell across and just to the south of Texline.
Hail up to two inches in diameter fell across Dalhart.
This gust was from decaying thunderstorms, not so much from a strong/severe storm that had a strong updraft. This gust is assumed to be from rain falling through a dry low level layer creating cooling and sinking air.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184839, 1184843, 1184846, 1184845, 1184829, 1188438, 1184835, 1184883, 1184864, 1184886, 1184847.